See What HealthDay Can Do For You
Contact Us

Antidepressants Tied to Abnormal Bleeding

But experts say study findings are not cause for alarm

MONDAY, Nov. 22, 2004 (HealthDayNews) -- New users of some antidepressants have a relatively higher risk of abnormal bleeding, according to a new Dutch study.

While the absolute risk is small, the research team says, it plans to continue studying the link, which they report in the Nov. 22 issue of the Archives of Internal Medicine.

"We think this [bleeding] is a serious side effect of some antidepressants, but it will mostly affect patients who are already at higher risk for bleeding," said E.R. Heerdink, the lead author and a researcher at the Utrecht Institute for Pharmaceutical Sciences in The Netherlands. This study found the highest, if not high, risk in a relatively new class of antidepressants called selective serotonin reuptake inhibitors. (SSRIs).

But an expert familiar with the study said he does not notice in his clinical practice any link between antidepressant use and abnormal bleeding, and he said that users of these drugs should not become concerned.

In mid-October, the U.S. Food and Drug Administration ordered manufacturers of all antidepressants to apply a "black box" label warning, the strongest one short of a recall, alerting consumers that antidepressant use is linked with an increase in suicidal thoughts and behavior among children and teens.

In the latest study, Heerdink and his team looked at nearly 64,700 individuals who had gotten a first prescription for antidepressants from 1992 to 2000. They followed them for an average of 229 days and found that 196 were admitted to the hospital with a primary diagnosis of bleeding in the uterus, upper gastrointestinal tract, brain, or other sites.

Previous studies and some case reports have shown a link between the use of antidepressants -- especially SSRIs -- and abnormal bleeding.

SSRIs work by preventing the re-absorption of the neurotransmitter serotonin, a chemical that allows nerve cells within the brain to communicate with each other. An imbalance of serotonin is thought to be an important factor in the development of depression. SSRIs increase the brain's supply of serotonin.

Serotonin is also needed for aggregation of blood platelets to permit normal clotting. SSRIs may block the ability of the platelets to get the needed serotonin from the bloodstream, the authors said, thus boosting the risk of abnormal bleeding.

Among the 196 persons in the study admitted to the hospital with abnormal bleeding, the risk of hospitalization increased with the use of the strongest SSRI antidepressants -- that is, those that produce the most inhibition of serotonin reuptake. The risk of being hospitalized for bleeding was twice as high in drugs that produce intermediate inhibition, and about 2.6 times as likely for the drugs that produce high degrees of inhibition.

Drugs classified as having intermediate effects included venlafaxine (Effexor), dothiepin (Prothiaden), amitriptyline (Elavil), fluvoxamine (Luvox), imipramine (Tofranil), citalopram (Celexa). Those rated as having a high effect included paroxetine (Paxil), clomipramine (Anafranil), sertraline (Zoloft) and fluoxetine (Prozac).

But a California physician familiar with the study said he hasn't noticed the problem among his patients. "I see a lot of people on SSRIs, and I don't see a lot of bleeding," said Dr. Michael Stefan, former chief of staff and an internist at St. Vincent Medical Center in Los Angeles.

And, he pointed out, the antidepressant amitriptyline, technically classified not as an SSRI but an older type of antidepressant called a tricyclic, accounted for 48 cases of bleeding in the study, higher than all but one of the 20 drugs involved.

The study findings, Stefan added, "have to be reproduced." Meanwhile, he said the study results are certainly no cause for alarm for those on antidepressants. Advice about taking them wouldn't change based on one study, he emphasized.

More information

To learn more about depression, including talk therapy, visit the American Psychological Association.

SOURCES: E.R. Heerdink, Ph.D., researcher, Department of Pharmacoepidemiology and Pharmacotherapy, Utrecht Institute for Pharmaceutical Sciences, Utrecht, The Netherlands; Michael Stefan, M.D., former chief of staff and internist, St. Vincent Medical Center, Los Angeles; Nov. 22, 2004 Archives of Internal Medicine
Consumer News
undefined
undefinedundefined